TheLupusSite.com banner

1 - 3 of 3 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter #1
Hi all,

I just cme from rheumi whon def thinks I have a connective tissue disorder but not sure if its SLE yet. I have been sick on and off for year w/ fatigue, low blood sugar episodes, episcleritis in left eye, dizziness and most recent episode was itchy tingling skin. Anyway....I have a positive ANA and apparently my complement levels are low. One very low and one semi low.....I took a sulpha antibiotic for an ear infection 3 months ago and had a bad reaction to it which made mymwhole body itch and ache. That itch and ache is still there , just not so bad. My question is: Could I just have a virus? Can you have a positive ANA and low complment levels as a result of a allergic reaction to an antibiotic? Seems like the aches only started after I took the sulpha. I just wish I knew what it was, what to do so that I can start living my life and being a good parent again. I feel like the stress of not knowing what going on w/ my body is eccasserbating everything...:rolleyes:
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
workingthruit,
I would like to say hello, and hang in there. It is possible that the allergic reaction might of messed with you lab work depending on how close they were together. Have you reported back to the doctor that since the reaction you had the aches and itching that it is not as bad but is still there? That would be the first step. I know the feeling of knowing something is wrong and not being able to pin point what it is, but you have to set limits on how much you let it bother the rest of your life. It will not make a difference what they call it, it will still be there. I understand that it could be treated better with a name, but will not change the fatigue or the aches and pains. You have to find a way to handle it and continue as much as you can with your life and being a parent. At this point I would say that what can be done it being done other than maybe some pain meds that might help you to handle the aches. I hope you feel better soon.
 

·
Registered
Joined
·
6,152 Posts
Hi there and welcome to the forum

Its good that you are seeing a Rheumy who is taking your health concerns seriously. Its extremely unlikely that a Rheumatologist would tell you that he thinks you have a connective tissue disorder if, in reality, the underlying cause was a virus.

Many Lupus patients are allergic to sulpha drugs. It is one of the few known triggers there are. Its probably more likely that the sulpha anti biotic triggered your connective tissue problem into a flare rather than it being the underlying cause of your symptoms.

There is no blood test available to diagnose a sulpha allergy although it can decrease red and white blood cells. However the allergic reaction itself would not cause your ANA to be positive or your complements to be low. In lay mans terms, if complement levels are low this usually indicates that they are being 'used up' fighting an immune response in your system.

The fact that you have been sick on and off before you took the anti biotic is key to what is going on in my view. More likely you are experiencing a flare up of some sort which you would have been pre-disposed to and which was brought about by the introduction of the anti biotic.

When do you see your Rheumy again? Is he proposing any treatment at this stage or does he want to review you again?

Do let us know how you are and if we can be of any more help.

Take care for now
Joan:rose:
 
1 - 3 of 3 Posts
Top